Virginia, 2006

Damaging Wind in Virginia, July 18, 2006

July 18, 2006 · NWS MRX · 1 event in 1 county or zone

Several trees and power lines were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees and power lines were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 6:57 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 6:57 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EDT TUE JUL 18 2006

.DISCUSSION...LINGERING ISOLATED TSRA OVER THE EXTREME NE TIP OF NE
TN IN JOHNSON COUNTY...WHILE STORMS OVER WISE AND RUSSELL COUNTIES
OF VA HAVE DISSIPATED.  NOTICED THAT THE CAPPING INVERSION HAD
WEAKENED YESTERDAY EVENING ON RNK 00Z SOUNDING...AND APPARENTLY IT
WEAKENED MORE TODAY WITH JUST ENOUGH CONVERGENCE IN THESE AREAS TO
ALLOW ISOLATED TSRA TO DEVELOP IN THE INTENSE HEAT OF THE DAY.

WILL UPDATE SHORTLY AND RETURN ENTIRE FORECAST BACK TO MOSTLY CLEAR
FORMAT.  LOOKS LIKE MORE TSRA POSSIBLE AGAIN TOMORROW AFTERNOON...
MAINLY ACROSS THE NRN MOST AREAS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 18, 4:30 AM EST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 18 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
430 AM CDT TUE JUL 18 2006 /515 AM EDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 18, 8:04 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
904 PM EDT TUE JUL 18 2006

VAZ006-190200-
RUSSELL-
904 PM EDT TUE JUL 18 2006

...A CLUSTER OF STRONG THUNDERSTORMS WAS AFFECTING NORTHERN RUSSELL
COUNTY...

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS IN NORTHERN RUSSELL COUNTY. THE STORMS WERE NEARLY
STATIONARY AND THEREFORE WERE PRODUCING LOCALLY HEAVY RAINS...IN
EXCESS OF ONE INCH PER HOUR.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

THE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AROUND 30
TO 40 MPH.
Local storm report, Jul 18, 8:49 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
07/18/2006                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN HONAKER. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jul 18, 10:08 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1108 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             ABINGDON                36.71N 81.97W
07/18/2006  E0.88 INCH       WASHINGTON         VA   LAW ENFORCEMENT

            FROM 1039 TO 1050 PM NICKLE SIZE HAIL IN ABINGDON.
            REPORTED BY DISPATCH AND THE PUBLIC.

1050 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
07/18/2006                   WASHINGTON         VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN ABINGDON. REPORTED BY DISPATCH.

&&

GRC

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 18, 10:25 PM EST
Where
Washington County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -81.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519326.